Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 16, NWS Grand Forks, ND

June 7, 2020Grand Forks County, Pembina County, Walsh County, North Dakota; Marshall County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2020, 5:18 PM CDT for Grand Forks County, Pembina County, Walsh County, North Dakota; Marshall County, Minnesota. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2020, 5:18 PM CDT (22:18 UTC)
Expired
Jun 7, 2020, 6:15 PM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Marshall County, MN, Grand Forks County, ND, Pembina County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 5:35 PM CDTHAIL 1.25Minto, NDREPORT POSTED VIA SOCIAL MEDIA.
Jun 7, 5:35 PM CDTHAIL 1.25Minto, NDREPORT RECEIVED VIA FACEBOOK.
Jun 7, 5:40 PM CDTHAIL 1.75Minto, ND
Jun 7, 6:00 PM CDTHAIL 1.52 N Drayton, NDLARGE HAIL ON INTERSTATE 29 NEAR THE SUGAR BEET PLANT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.3 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 532 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
532 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS53 KFGF 072218
SVRFGF
MNC089-NDC035-067-099-072315-
/O.NEW.KFGF.SV.W.0016.200607T2218Z-200607T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
518 PM CDT Sun Jun 7 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Western Marshall County in northwestern Minnesota...
  North central Grand Forks County in northeastern North Dakota...
  Eastern Walsh County in northeastern North Dakota...
  Southeastern Pembina County in northeastern North Dakota...

* Until 615 PM CDT.

* At 518 PM CDT, a severe thunderstorm was located over Ardoch, or 15
  miles south of Grafton, moving north at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grafton, Drayton, Minto, St. Thomas, Forest River, Warsaw and
  Oakwood.

This includes Interstate 29 between mile markers 157 and 195.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota...and northeastern North Dakota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4869 9710 4863 9711 4863 9713 4862 9712
      4861 9715 4861 9714 4857 9715 4856 9718
      4856 9714 4855 9717 4854 9716 4854 9711
      4817 9713 4817 9715 4816 9713 4814 9715
      4813 9713 4811 9753 4869 9757 4870 9712
TIME...MOT...LOC 2218Z 187DEG 41KT 4819 9735 

HAIL...1.25IN
WIND...60MPH
 
$$

Lynch
1 follow-up statement
205 
WWUS53 KFGF 072246
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
546 PM CDT Sun Jun 7 2020

MNC089-NDC035-072256-
/O.CAN.KFGF.SV.W.0016.000000T0000Z-200607T2315Z/
Marshall MN-Grand Forks ND-
546 PM CDT Sun Jun 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MARSHALL AND NORTH
CENTRAL GRAND FORKS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota...and northeastern North Dakota.

LAT...LON 4869 9710 4863 9711 4863 9713 4857 9715
      4856 9718 4853 9714 4852 9715 4852 9713
      4851 9715 4849 9713 4848 9716 4848 9713
      4847 9714 4843 9714 4842 9712 4842 9716
      4841 9713 4840 9715 4838 9740 4869 9741
TIME...MOT...LOC 2246Z 187DEG 41KT 4851 9729 

$$

NDC067-099-072315-
/O.CON.KFGF.SV.W.0016.000000T0000Z-200607T2315Z/
Walsh ND-Pembina ND-
546 PM CDT Sun Jun 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN WALSH AND SOUTHEASTERN PEMBINA COUNTIES...

At 546 PM CDT, a severe thunderstorm was located over Cashel, or 8
miles northeast of Grafton, moving north at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Drayton, Oakwood, Bowesmont, Herrick, Cashel and Grafton. 

This includes Interstate 29 between mile markers 175 and 195.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota...and northeastern North Dakota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4869 9710 4863 9711 4863 9713 4857 9715
      4856 9718 4853 9714 4852 9715 4852 9713
      4851 9715 4849 9713 4848 9716 4848 9713
      4847 9714 4843 9714 4842 9712 4842 9716
      4841 9713 4840 9715 4838 9740 4869 9741
TIME...MOT...LOC 2246Z 187DEG 41KT 4851 9729 

HAIL...1.00IN
WIND...60MPH
 
$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:50 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 7, 2:50 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
250 PM CDT Sun Jun 7 2020

.MESOSCALE DISCUSSION...
Issued at 250 PM CDT Sun Jun 7 2020

There is an upper level wave propagating across west central
Minnesota leading to a few storms, but this forcing is exiting the
strongest instability and not much anticipated from this area of
storms. Surface analysis indicates a warm front extending from
the northern Red River Valley down through Detroit Lakes, with a
surface trough/cold front extending southward across central North
Dakota. MLCAPE in the warm sector ~3000 J/KG with effective shear
40-50 knots. Satellite imagery indicates plenty of cumulus
formation, although no signs of deepening surface based convection
yet. Thus, likely still 1-3 hours away from storm initiation. Once
convection does initiate, best tornado potential will be
near/along the warm front where storm relative helicity is
maximized and LCLs are lower, and storm mode will be discrete
(given boundary relative storm motion > 45 degrees). In the warm
sector, initial threat will be significant hail given steep mid-
level lapse rates and higher LCLs (although a tornado threat
cannot be rules out here either given strong supercells
anticipated). Storms may be discrete initially, but anticipate
numerous storms to quickly develop, and with boundary relative
storm motion < 45 degrees storm will quickly interact with each
other. Thus, anticipate hail to remain a threat, but with a
transition to clusters of more linear type activity and
significant wind eventually becoming more of a threat.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 250 PM CDT Sun Jun 7 2020

For this evening...see the mesoscale discussion above. Mesoscale
discussion does not address excessive rainfall threat, but it is
something to keep in mind.  Storms will develop and move
across the same area this evening. Given very high PWATS ~1.6
inches precipitation rates will be efficient. HREF indicates areas
along the boundary will likely receive at least 2 inches of rain,
with the potential for up to 7-10 inches in localized areas.
Although we've been dry the past few weeks, this would still
likely lead to impacts.

For Monday...main concern will be severe potential east of the
valley where warm sector remains. Favorable environment will be in
place given moderate instability and strong deep layer shear. Most
guidance at least suggests scattered storms during the evening
hours, with main ingredient lacking being strong forcing.

Monday night into Tuesday night...still some uncertainty, but
guidance is trending wetter for the eastern half of our forecast
area. Mid-level baroclinic zone with strong Fgen will lead to
periods of showers, with main question exactly how far west will
showers occur. This is hinges on the track of the tropical
depression. Will need to monitor as preceding rainfall events with
an additional 1-4 inches of rain would lead to some flooding
impacts.

.LONG TERM...(Wednesday through Sunday)
Issued at 250 PM CDT Sun Jun 7 2020

West to northwest flow prevails on Wednesday, with H5 ridging to the
west and troughing to the east. An upper low, situated off the coast
of the Pacific Northwest, will work slowly eastward through the end
of the week, with ridging sliding eastward ahead of it. Synoptic
patterns within ensemble guidance suggest a continued active pattern
for Wednesday and Thursday, with quiet and drier weather likely
Friday and into the weekend.

Wednesday and Thursday: Rain and thunderstorm chances remain in the
forecast for Wednesday into Thursday, mainly for northwestern and
west-central MN. A slow-moving upper trough will move southeastward
along the flow pattern, prolonging our rain chances for the eastern
most counties within the CWA into Thursday. Instability looks low,
thus widespread severe weather is not supported at this time. High
temperatures on Wednesday and Thursday will be a bit cooler, in the
mid-60s to mid-70s.

Friday through Sunday: Warmer but primarily dry weather is expected
as temperatures rebound into the 70s to lower 80s with low humidity.
H5 ridging prevails during this time frame with subsidence
contributing to the diminished rain and thunderstorm chances. PW is
expected to be less than normal during this time frame as well.
Impacts during the Friday through Sunday time frame could include an
increased fire weather concern, but overall should remain relatively
quiet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 250 PM CDT Sun Jun 7 2020

VFR cigs and vsby for much of this afternoon, albeit with breezy
winds. Main concern this period will be thunderstorm potential,
some storms will be strong to severe this evening, with the threat
ending after midnight (closer to sunrise for KBJI).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...NC
SHORT TERM...TG
LONG TERM...Lynch
AVIATION...TG
Hazardous weather outlook, Jun 7, 3:29 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
329 PM CDT Sun Jun 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
329 PM CDT Sun Jun 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across the region.
A couple tornadoes are possible, including the possibility for a
strong and especially dangerous tornado. In addition, any storm has
the potential to produce very large and destructive hail greater
than 2 inches, and destructive wind gusts greater than 75 mph.
Storms will initially be scattered, eventually evolving into
clusters of storms. The threat will remain isolated and then
increase in coverage after 6pm. Excessive rainfall is also possible
if storms move across the same location multiple times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will again be possible Monday within
Minnesota with hail up to an inch and winds around 60mph. General
thunderstorm chances continue through Wednesday, with excessive
rainfall possibly leading to flash flooding Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

In the hours before

Local storm report, Jun 7, 3:29 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
329 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             4 E CROOKSTON           47.77N 96.52W
06/07/2020  E0.70 INCH       POLK               MN   PUBLIC

            VIA SOCIAL MEDIA.

&&

NC
Local storm report, Jun 7, 4:04 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
404 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 ESE THIEF RIVER FALLS 48.09N 96.10W
06/07/2020  E1.25 INCH       Pennington         MN   PUBLIC

&&

GGUST
Special weather statement, Jun 7, 4:57 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
457 PM CDT Sun Jun 7 2020

MNZ004-007-NDZ008-016-072230-
Kittson MN-West Marshall MN-Pembina ND-Eastern Walsh County ND-
457 PM CDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHWESTERN KITTSON...NORTHEASTERN WALSH AND SOUTHEASTERN PEMBINA
COUNTIES UNTIL 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Woods, or 11 miles east of Grafton, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Oakwood around 505 PM CDT.
  Herrick and Cashel around 515 PM CDT.
  Drayton and Robbin around 525 PM CDT.
  Bowesmont and Mattson around 530 PM CDT.

Other locations impacted by this storm include American Crystal
Sugar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota...and northeastern North Dakota.

LAT...LON 4832 9693 4828 9726 4867 9742 4872 9693
TIME...MOT...LOC 2157Z 171DEG 28KT 4838 9715

NC
Local storm report, Jun 7, 5:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
502 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             6 W STRATHCONA          48.55N 96.30W
06/07/2020  E1.00 INCH       Roseau             MN   PUBLIC

&&

GGUST
Local storm report, Jun 7, 5:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
504 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             GREENBUSH               48.70N 96.18W
06/07/2020  E0.75 INCH       ROSEAU             MN   PUBLIC

&&

GGUST
Special weather statement, Jun 7, 5:07 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
507 PM CDT Sun Jun 7 2020

MNZ005-072300-
Roseau MN-
507 PM CDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU COUNTY UNTIL 600 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strathcona, or 23 miles southwest of Roseau, moving north at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roseau, Greenbush, Badger, Wannaska, Strathcona, Fox and Malung.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.

LAT...LON 4900 9549 4854 9581 4855 9639 4900 9633
TIME...MOT...LOC 2206Z 191DEG 33KT 4861 9614

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 12:31 AM CDTSpecial Weather StatementFGFBenson, Eddy, Ramsey59 min
Jun 7, 12:51 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey39 min
Jun 7, 1:14 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey10 min
Jun 7, 1:42 AM CDTSpecial Weather StatementFGFGrand Forks, Walsh63 min
Jun 7, 1:46 AM CDTSevere Thunderstorm WarningFGFGrand Forks44 min
Jun 7, 2:13 AM CDTSpecial Weather StatementFGFPembina17 min
Jun 7, 4:57 PM CDTSpecial Weather StatementFGFPembina33 min
Jun 7, 5:05 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh55 min
Jun 7, 6:34 PM CDTSevere Thunderstorm WarningFGFPembina56 min
Jun 7, 1:29 AM CDTSpecial Weather StatementFGFHubbard46 min
Jun 7, 2:07 AM CDTSpecial Weather StatementFGFPolk38 min
Jun 7, 2:41 AM CDTSpecial Weather StatementFGFBeltrami, Clearwater49 min
Jun 7, 3:02 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake43 min
Jun 7, 3:40 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Red Lake, Roseau50 min
Jun 7, 4:23 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau23 min
Jun 7, 4:26 PM CDTSevere Thunderstorm WarningFGFMarshall, Roseau49 min
Jun 7, 4:53 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau52 min
Jun 7, 5:07 PM CDTSpecial Weather StatementFGFRoseau53 min
Jun 7, 5:33 PM CDTSevere Thunderstorm WarningFGFClay, Mahnomen, Norman, Polk29 min
Jun 7, 5:40 PM CDTSevere Thunderstorm WarningFGFKittson50 min
Jun 7, 5:54 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall66 min
Jun 7, 6:05 PM CDTSpecial Weather StatementFGFPennington, Red Lake40 min
Jun 7, 6:15 PM CDTTornado WarningFGFKittson33 min
Jun 7, 6:55 PM CDTSevere Thunderstorm WarningFGFKittson35 min
Jun 7, 6:59 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.